EconPapers    
Economics at your fingertips  
 

Inference in VARs with conditional heteroskedasticity of unknown form

Ralf Brüggemann, Carsten Jentsch and Carsten Trenkler ()

Journal of Econometrics, 2016, vol. 191, issue 1, 69-85

Abstract: We consider a framework for asymptotically valid inference in stable vector autoregressive (VAR) models with conditional heteroskedasticity of unknown form. A joint central limit theorem for the LS estimators of both the VAR slope parameters as well as the unconditional innovation variance parameters is obtained from a weak vector autoregressive moving average model set-up recently proposed in the literature. Our results are important for correct inference on VAR statistics that depend both on the VAR slope and the variance parameters as e.g. in structural impulse responses. We also show that wild and pairwise bootstrap schemes fail in the presence of conditional heteroskedasticity if inference on (functions) of the unconditional variance parameters is of interest because they do not correctly replicate the relevant fourth moments’ structure of the innovations. In contrast, the residual-based moving block bootstrap results in asymptotically valid inference. We illustrate the practical implications of our theoretical results by providing simulation evidence on the finite sample properties of different inference methods for impulse response coefficients. Our results point out that estimation uncertainty may increase dramatically in the presence of conditional heteroskedasticity. Moreover, most inference methods are likely to understate the true estimation uncertainty substantially in finite samples.

Keywords: VAR; Conditional heteroskedasticity; Mixing; Residual-based moving block bootstrap; Pairwise bootstrap; Wild bootstrap (search for similar items in EconPapers)
JEL-codes: C30 C32 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407615002547
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Inference in VARs with Conditional Heteroskedasticity of Unknown Form (2014) Downloads
Working Paper: Inference in VARs with Conditional Heteroskedasticity of Unknown Form (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:191:y:2016:i:1:p:69-85

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-11-08
Handle: RePEc:eee:econom:v:191:y:2016:i:1:p:69-85